Home › Forums › General Discussion › Herx from Lowering Nsaid
- This topic has 6 replies, 3 voices, and was last updated 2 years, 10 months ago by Maz.
December 6, 2019 at 5:00 pm #465096
So about 10 years ago I started on AP and got better…technically in remission. 2 almost 3 years ago I had a relapse due to various factors including a change in generic minocycline but that has all been dealt with and I was back to “all better.” So much so, that my doctor wanted me to cut back on the celebrex if I could. I’ve been taking 200mg twice a day. He wanted me to “try” cutting back to once per day. Since I’ve done that in the past 1 1/2 weeks….I’m experiencing what I can only describe as a herx (malaise, headache, nausea) etc…no arthritis pain really, no swelling etc… Does it make sense to anyone here and/or have any of you experienced a herx from lowering another med …such as an nsaid. My doctor is ok with me upping the dose back to twice a day if I need to…he’d just is of the mindset of less is more with any med….if that is possible to do. What has your experience been with herxing and changing nsaids or other meds?
Minocycline 100mg every other day with food...lots of food: Zydus brand. Celecoxib 200mg twice per day: Greenstone brand.December 7, 2019 at 8:24 pm #465105bonnielouKeymaster
I did not have the same experience when I stopped using Celebrex — but I had only been using it about 8 months. I wasn’t feeling pain so I “forgot” to take it — and over time realized I just didn’t need it anymore.
I think your doctor has a good mindset — that less is more — especially because there are issues and complications from NSAIDs. Maybe you can try cutting back more gradually? Glad your RA has stabilized but hope you actually start feeling better again.
RA 02/07,AP 10/07
Minocycline 200mg MWF; Plaquenil 100mg 3 days/week
Fish Oil, Ubiquinol, Turmeric, Vit C (2 grams) , MultiVit, Magnesium, Astaxanthin, D3 (5000), probiotics and a daily dose of yoga!December 11, 2019 at 10:02 am #465116
Thank you for commenting, Bonnie and most especially thank you for your insight. I pushed through it and seem to have been getting better…doing those things I know to do to help through a herx. Water with lemon, taking it easy, chamomile tea etc…and I seem to have turned a corner….This “herx” if that is what it was – was so so so similar to other herx’s from mino…I just didn’t expect it from changing the dosage on celebrex but admittedly I did so aggressively (under doctor’s supervision). Things seem to have settled down and will hopefully continue to settle. Weird isn’t it? I thought it important though to detail here in case anyone else experiences this in the future.
Minocycline 100mg every other day with food...lots of food: Zydus brand. Celecoxib 200mg twice per day: Greenstone brand.August 5, 2020 at 9:09 am #465971
I want to document “the rest of the story” for anyone else researching this topic on here in the future etc… So at the time of the original posting, I continued trying to lower celebrex from 2 200mg pills a day to 1 200mg pills a day…My doctor wanted me to play with the dosing hoping to get to the lower dose. I succeeded until the world fell apart…and by world fall apart I mean COVID, political and racial unrest, murder hornets, Godzilla…you know…2020. I gave up and went back to 2 200mg pills a day. Predictably all herxing symptoms stopped when I went back to 2 pills a day.
I discussed this with him at my last appointment and he was ok with that but encouraged me to try again as soon as I felt able. Well, long story longer, I got tough with myself and gave myself a pep talk. My doctor said I could take tylenol as needed to try to come down from the Celebrex.
I went through the same herx type feelings, pains, malaise etc…but pushed through it. It wasn’t easy. Herxing is awful. It was literally waves of herxing similar to what I went through when first starting the mino but just not quite as bad as back then. Nevertheless, one has to be prepared mentally for it…because feeling bad is scary….herxes are scary.
So today…I can report to you that I’m on ZERO Celebrex. ZERO. I think I’m past the herxing. “I Think”…I say I think because I know that herxing goes down in waves slowly slowly slowly and one must expect another ripple here and there…but I think it’s settled now.
Never in my wildest of wild dreams did I ever think I’d ever be able to get off any nsaid. I’ve been on nsaids for 30 years (gasp).
I don’t know what tomorrow will bring…I’m hopeful that I won’t ever have to take another nsaid again but who knows.
But for today and for a little while now, for the first time in my adult life, I’ve been on ZERO nsaids.
AND I’ve not taken a single tylenol…I just powered through it.
Of course, “your mileage may vary” I did this under doctor’s supervision and he’s kept a careful watch over my labs throughout the process. Don’t attempt any change in medication without your doctor’s care help and guidance.
For those wondering I’m on 100mg of minocycline every other day – and that’s it.
Minocycline 100mg every other day with food...lots of food: Zydus brand. Celecoxib 200mg twice per day: Greenstone brand.August 5, 2020 at 11:29 am #465972MazKeymaster
That is the most awesome news, Whakeharbor! Way to go! Having had to face similar, tapering from 10mg of prednisone after 16 months, produced a similar nightmare for me. The rebound was horrendous. Achieving these milestones can take Herculean strength of resolve…. and you did it – we did it!
Now that you’re not taking Celebrex, are you doing anything to try to heal your gut?August 5, 2020 at 12:26 pm #465973
Hi Maz! I’m so sorry for what you went through with the prednisone but also so glad that you got through it. It does take immense resolve. As for healing the gut…I’m not doing anything in particular. I’m open to suggestions
Minocycline 100mg every other day with food...lots of food: Zydus brand. Celecoxib 200mg twice per day: Greenstone brand.August 5, 2020 at 12:40 pm #465974MazKeymaster
My functional med rheumy suggested a good leaky gut supplement. I’ll PM you.
You must be logged in to reply to this topic.